Hail, Hockley
- When
- November 21, 8:58 AM CST
- Where
- Hockley County, Smyer
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 33.580, -102.170
The U.S. Post Office in Smyer estimated hail to the size of quarters. No damage was reported.
Scattered elevated thunderstorms developed during the mid morning hours as an upper level storm system was moving across western New Mexico. Storms initially developed over the southwestern South Plains and moved to the northeast while expanding in coverage at the same time.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered elevated thunderstorms developed during the mid morning hours as an upper level storm system was moving across western New Mexico. Storms initially developed over the southwestern South Plains and moved to the northeast while expanding in coverage at the same time. These storms quickly became severe across Hockley and Hale Counties. As thunderstorms moved onto the Rolling Plains, severe storms decreased in intensity and produced heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Nov 21, 6:38 AM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 638 AM CST MON NOV 21 2011 .DISCUSSION... AFTER CALLING AROUND THE AREA...HAVE DECIDED TO GO AHEAD AND ISSUE A DENSE FOG ADVISORY...GENERALLY ALONG AND WEST OF THE I-27/US-87 CORRIDOR. FOG HAS BEEN OCCASIONALLY DENSE HERE IN LUBBOCK AND SEVERAL LOCATIONS NORTH...WEST AND SOUTHWEST OF LUBBOCK WERE ALSO REPORTING DENSE FOG. ALTHOUGH THE FOG HAS YET TO MOVE INTO THE SOUTHWEST PANHANDLE...IT SHOULD OVER THE NEXT COUPLE HOURS...SO WE HAVE GONE AHEAD AND INCLUDED THEM TOO. WE HAVE RUN THE FOG ADVISORY THROUGH 10 AM...THOUGH IT MAY NEED TO BE EXTENDED IN TIME AS WAA PROCESSES CONTINUE. HOWEVER...INCREASING ASCENT AND DEVELOPING SHOWERS AND THUNDERSTORMS MAY HELP TO MIX THE ATMOSPHERE AND MITIGATE THE FOG...AT LEAST SOMEWHAT. DRIER AIR WAS IN PLACE OFF THE CAPROCK AND KEEPING THE FOG AT BAY THERE FOR NOW. && .PREV DISCUSSION... /ISSUED 551 AM CST MON NOV 21 2011/ AVIATION... LIFR/VLIFR CONDITIONS IN PLACE AT LBB WITH DZ AND FG...WITH MVFR CONDITIONS AT CDS. EXPECT THE TERMINALS TO STAY SOCKED IN TODAY AS WARM AND MOIST AIR OVERRIDES THE COOL AIR AT THE SURFACE. HOWEVER...SHOWER AND STORM CHANCES WILL INCREASE BY MID-MORNING AT LBB AND LATE MORNING AT CDS. ANY STORMS THAT DEVELOP MAY TEMPORARILY RAISE/SCATTER THE LOWEST CLOUD DECK...WITH THE STRONGER STORMS BRINGING A RISK OF LARGE HAIL. BEST WINDOW FOR STORMS AT LBB WILL BE FROM MID-MORNING TO MID-AFTERNOON...WITH THE WINDOW AT CDS FROM AROUND MIDDAY THROUGH EARLY EVENING. CONDITIONS SHOULD QUICKLY IMPROVE AT LBB LATE THIS EVENING...TOWARD MIDNIGHT...AS DRIER AIR MOVES IN ON WESTERLY WINDS. HOWEVER...LOW CLOUDS/FOG MAY PLAGUE CDS THROUGH THE END OF THE TAF CYCLE. PREV DISCUSSION... /ISSUED 345 AM CST MON NOV 21 2011/ SHORT TERM... PRIMARY FOCUS TODAY IS ON SHOWER AND STORM CHANCES...INCLUDING THE PROSPECTS OF ELEVATED STRONG TO SEVERE CONVECTION. YESTERDAY/S COLD FRONT HAS STALLED OUT WELL SOUTH OF THE AREA INTO CENTRAL TEXAS...WITH CHILLY SFC RIDGING HOLDING SWAY OVER WEST TEXAS. HOWEVER...A SOUTHERLY 25-30 KT LLJ HAS TRANSPORTED IMPROVED LOW-LEVEL MOISTURE UP AN OVER THE COOL SFC AIRMASS. THIS HAS RESULTED IN THE DEVELOPMENT OF AN EXPANSIVE CLOUD DECK /AND AREAS OF FOG AND DRIZZLE/ THAT HAS COVERED ALL BUT THE FAR NORTHWEST ZONES AS OF 9Z. WITHIN THIS WAA REGIME TEMPERATURES ACROSS THE NORTHERN ZONES HAVE ACTUALLY RISEN SEVERAL DEGREES...FROM THE LOWER 30S TO THE MIDDLE AND UPPER 30S. ELSEWHERE...TEMPERATURES WERE STUCK IN THE LOWER AND MIDDLE 40S. THIS LOW/MID LEVEL ISENTROPIC UPGLIDE REGIME SHOULD CONTINUE THROUGH MUCH OF THE DAY WHICH MEANS THE CLOUDS WILL STAY PUT UNTIL DRIER AIR STARTS WORKING IN FROM THE WEST LATER THIS AFTERNOON. THUS...EXPECT A CHILLY DAY TODAY...WITH HIGHS ONLY IN THE 40S FOR MUCH OF THE CENTRAL AND EASTERN ZONES. THE EXCEPTION WILL BE ACROSS THE FAR WEST WHERE SOME LATE AFTERNOON BREAKS MAY GARNER READINGS IN THE 50S OR LOWER 60S. THE OTHER STORY REVOLVES AROUND STORM CHANCES. A QUICK MOVING UPPER TROUGH WAS CURRENTLY PIVOTING EASTWARD THROUGH SOUTHERN CALIFORNIA. THIS TROUGH IS PROJECTED TO RACE EASTWARD ACROSS AZ AND NM TODAY BEFORE SWINGING OVERHEAD THIS EVENING...QUICKLY EXITING INTO THE CENTRAL/SOUTHERN PLAINS BY 12Z TUESDAY. AS THIS SYSTEM APPROACHES THE LARGE SCALE ASCENT WILL INCREASE AND SPREAD FROM WEST TO EAST ACROSS THE AREA. THE INITIAL DEEPER LIFT SHOULD ENTER THE WESTERN ZONES SHORTLY AFTER 12Z. SEVERAL HIGH-RES MODELS AS WELL AS THE OPERATIONAL RUNS OF THE NAM...SREF...GFS AND ECMWF SUGGEST CONVECTION BREAKING OUT ACROSS THE CENTRAL OR WESTERN ZONES AROUND MID-MORNING AND THEN QUICKLY MOVING EAST-NORTHEASTWARD. ALTHOUGH THE CONVECTION SHOULD REMAIN ELEVATED IN NATURE...STEEP MID-LEVEL LAPSE RATES ON THE ORDER OF 8 C/KM...STRONG EFFECTIVE SHEAR AND MUCAPES ON THE ORDER OF 800-1500 J/KG COULD SUPPORT STRONG TO SEVERE CONVECTION...WITH LARGE HAIL THE PRIMARY HAZARD. THE MOST WIDESPREAD ACTIVITY WILL SHIFT INTO THE ROLLING PLAINS THIS AFTERNOON...THOUGH AT LEAST MORE ISOLATED TO SCATTERED ACTIVITY WILL BE POSSIBLE OVER THE REMAINDER OF THE CWA AS THE UPPER TROUGH APPROACHES AND SWINGS BY. RAIN CHANCES SHOULD QUICKLY COME TO AN END TONIGHT AS THE PROGRESSIVE SYSTEM MOVES ON...THOUGH DID MAINTAIN A SLIM CHANCE ACROSS THE EXTREME EASTERN ZONES BEYOND 6Z...IN CASE THE SYSTEM IS A LITTLE SLOWER THAN PROGGED. A PACIFIC FRONT WILL MOVE THROUGH THE SOUTH PLAINS THIS EVENING AND TONIGHT SWEEPING IN DRIER SUBSIDENT AIR. HOWEVER...RESIDUAL LOW-LEVEL MOISTURE COULD SUPPORT PATCHY FOG OVER THE NORTHEAST ZONES. LOWS TONIGHT WILL BE IN THE 30S TO LOWER 40S. LONG TERM... A COOL FRONT WITH NW WINDS WILL FOLLOW THE EXITING SYSTEM ON TUESDAY...BUT WITH AMPLE SUNSHINE AND SOME DOWNSLOPE WARMING...HIGHS ARE EXPECTED TO REBOUND INTO THE 60S. RIDGING AT THE SFC AND ALOFT SETTLES IN FOR WED...BRINGING DRY AND MILD CONDITIONS WITH LIGHT WINDS AND HIGHS CONTINUING IN THE 60S. AS WE HEAD TOWARD THANKSGIVING...WE WILL BE WATCHING AN UPPER-LEVEL TROUGH MOVE EWD THROUGH THE WESTERN STATES. THE GFS AND ECMWF HANDLE THIS SYSTEM QUITE DIFFERENTLY...WITH THE GFS PHASING ENERGY IN THE NRN AND SRN JET STREAMS AND MOVING THE SYSTEM PROGRESSIVELY ACROSS WEST TX LATE THU AND FRI. THE ECMWF CUTS OFF THE SRN BRANCH INTO AN UPPER-LOW WHICH IS SLOWER AND FARTHER SOUTH...AND THE LATEST RUN ACTUALLY SINKS THE UPPER LOW SWD FROM NM INTO NRN MEXICO. THE GIST OF THIS IS THAT WE HAVE LOW CONFIDENCE IN THE PARTICULARS OF THIS SYSTEM. THE OPERATIONAL GFS APPEARS TO BE TOO FAST WHEN COMPARED TO ITS ENSEMBLES...WHILE THE MEANDERING CUTOFF SOLUTION OF THE ECMWF ALSO APPEARS SUSPECT. WE WILL KEEP POPS LOW FOR NOW AND IN EITHER CASE LOW-LVL MOISTURE APPEARS LACKING AND WE/LL HAVE TO RELY ON TOP-DOWN MOISTENING. THANKSGIVING DAY SHOULD BY MILD WITH INCREASING SRLY WINDS AND HIGH CLOUDS BY LATE IN THE DAY...THEN FRIDAY COULD SEE EITHER THE PASSAGE OF THE TROUGH...WITH GUSTY WESTERLY WINDS...AND SOME HIGH-BASED /PROBABLY VIRGA/ SHOWERS PER THE GFS. OR CLOUDY CONDITIONS WITH LIGHTER WINDS AND RAIN CHANCES PERHAPS ACROSS THE WEST PER THE ECMWF. IN EITHER CASE...A COLD FRONT IS EXPECTED TO MOVE THROUGH BY SATURDAY...DROPPING TEMPS BACK TO THE 50S AND 60S FOR SAT AND SUN...BUT LIKELY NOT CHANCE OF RAIN. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 53 34 59 30 64 / 40 20 0 0 0 TULIA 45 35 60 31 63 / 60 20 0 0 0 PLAINVIEW 47 35 61 32 64 / 60 20 0 0 0 LEVELLAND 51 36 63 32 65 / 50 20 0 0 0 LUBBOCK 46 36 64 33 65 / 60 20 0 0 0 DENVER CITY 58 38 65 33 65 / 30 10 0 0 0 BROWNFIELD 53 36 64 34 65 / 40 10 0 0 0 CHILDRESS 44 39 64 36 66 / 80 60 0 0 0 SPUR 46 39 64 37 65 / 70 20 0 0 0 ASPERMONT 47 41 63 37 66 / 70 50 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL 10 AM CST THIS MORNING FOR THE FOLLOWING ZONES: TXZ021>023-027>029-033>035-039>041. && 23/33
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 619 AM CST MON NOV 21 2011 TXZ021>044-221230- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 619 AM CST MON NOV 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE ELEVATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA BY MID TO LATE MORNING AND THEN QUICKLY SPREAD TO THE NORTHEAST BEFORE EXITING TO THE EAST OF THE AREA TONIGHT. ALTHOUGH TEMPERATURES AT GROUND LEVEL WILL REMAIN CHILLY...MODERATE ELEVATED INSTABILITY AND STRONG WIND SHEAR WILL SUPPORT A FEW SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL. NON PRECIPITATION AREAS OF DRIZZLE AND FOG WILL PERSIST ACROSS THE CAPROCK THOUGH THE MORNING HOURS. A DENSE FOG ADVISORY IS IN EFFECT THROUGH 10 AM FOR LOCATIONS ALONG AND WEST OF INTERSTATE 27 AND HIGHWAY 87. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 833 AM CST MON NOV 21 2011 TXZ034-211500- HOCKLEY- 833 AM CST MON NOV 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY COUNTY... AT 831 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF LEVELLAND...MOVING NORTHEAST AT 45 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE SMYER AND ROPESVILLE. PENNY SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. AMP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
858 AM CST MON NOV 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 AM HAIL SMYER 33.59N 102.16W
11/21/2011 E1.00 INCH HOCKLEY TX POST OFFICE
&&
EVENT NUMBER LUB1100249
JDVThe Lubbock radar (KLBB), 34 km away, was scanning. The volume nearest the first event began at 14:56 UTC.
2 hail. Local standard time, as filed.
The U.S. Post Office in Smyer estimated hail to the size of quarters. No damage was reported.
Law enforcement in Hale County reported hail to the size of quarters northeast of Abernathy. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348739, 348741.